Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Wilmington, NC

August 17, 2000Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2000, 12:05 AM EDT for Pender County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 12:05 AM EDT (04:05 UTC)
Expired
Aug 17, 2000, 12:45 AM EDT
In force
40 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:25 AM EDTThunderstorm Wind 60 EMaple Hill, NCPender county sheriff reported trees down across highway 50.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS52 KILM 170405
SVRILM
NCC141-170445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1205 AM EDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1245 AM EDT

* AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR
  WATHA...OR ABOUT 5 MILES SOUTHEAST OF WALLACE...MOVING SOUTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BURGAW AT 1215 AM EDT
   MAPLE HILL AT 1225 AM EDT
   HAMPSTEAD AT 1240 AM EDT
   SURF CITY AT 1245 AM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

DRH/RD
.END

LAT...LON 3473 7811 3454 7826 3446 7816 3439 7825
          3435 7820 3437 7813 3434 7807 3434 7800
          3439 7784 3432 7774 3438 7760 3445 7752
          3449 7760 3472 7769

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:23 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 16, 9:23 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
923 PM EDT WED AUG 16 2000

SFC COLD FRNT TO SLOWLY SAG S OVRNITE. UPPER LEVEL DYNAMICS IN NW
FLOW INTERACTING WITH SFC FRNT TO PRODUCE CURRENT CONVECTION ACROSS
NE NC. CULD SEE SOME OF THE UPPER DYNAMICS CLIP PORTIONS OF ILM NC
CNTYS IN CONJUNCTION WITH COLD FRNT. AS A RESULT...WILL CONTINUE THE
20 OR 30 POPS FOR THE REMAINDER OF THE OVRNITE. WILL ELIMINATE ALL
POPS ACROSS THE ILM SC CNTYS. WITH DAYS HTG DONE...BY THE TIME TSRA
REACHES VCNTY OF ILM NC CNTYS...SHULD NOT BE THE SVR ONES. FAMOUS
LAST WORDS. DEWPTS HIER CLOSER TO THE COAST AS RESULTANT WND BNDRY
MORE ACTIVE THAN YESTERDAY AND WILL CONTINUE WITH RANGE OF LOW TEMPS.

CWF...WILL UP SPEEDS TO SOLID 20 KTS...JUST BELOW SCA...FOR NC WTRS
AND 15 TO 20 KT SC WTRS...DUE TO SFC PG AND CURRENT OBS. WILL UPDATE
DIR CHANGE TWRD DAYBREAK BASED ON LATEST FRNTL POSITION.

.ILM...NONE.

DCHh

In the hours before

Special weather statement, Aug 16, 10:20 PM EDT, 1 hour 45 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-171000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 PM EDT WED AUG 16 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY THURSDAY MORNING.

HAZARDOUS WEATHER...
THERE IS A THREAT FOR ISOLATED SEVERE THUNDERSTORMS FOR THE
REMAINDER OF THE OVERNIGHT HOURS...MAINLY ACROSS THE COUNTIES OF
SOUTHEAST NORTH CAROLINA. THE MAIN THREAT WILL BE FOR DAMAGING WIND
GUSTS AND HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED FOR LOCATIONS ACROSS SOUTHEAST
NORTH CAROLINA.

SYNOPSIS...
A FRONTAL BOUNDARY WILL SAG SOUTHWARD...REACHING TO AND JUST OFF
THE COAST AROUND DAYBREAK THURSDAY. AHEAD OF THE FRONT...
ATMOSPHERIC CONDITIONS WILL REMAIN CONDUCIVE FOR THUNDERSTORM
ACTIVITY TO DEVELOP. AN UPPER LEVEL DISTURBANCE PASSING JUST NORTH
AND EAST OF THE REGION OVERNI9GHT...WILL INTERACT WITH THE FRONT AND
FIRE ADDITIONAL THUNDERSTORMS...WITH SOME OF THESE POSSIBLY
REACHING SEVERE.

HOEHLER

N

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.